Become a Member

Get access to more than 30 brands, premium video, exclusive content, events, mapping, and more.

Already have an account? Sign In

Become a Member

Get access to more than 30 brands, premium video, exclusive content, events, mapping, and more.

Already have an account? Sign In

Brands

Ask Buck

High-Flying Thyroid

Can altitude increase the effect of thyroid medications? I recently hiked four days in the Grand Canyon and had an experience which felt like an overdose of my thyroid meds. I skipped a dose and all the symptoms went away, even after climbing another 3,000 feet. What's up?

Get full access to Outside Learn, our online education hub featuring in-depth fitness, nutrition, and adventure courses and more than 2,000 instructional videos when you sign up for Outside+ Sign up for Outside+ today.

Question:

Can altitude increase the effect of thyroid medications? I recently hiked four days in the Grand Canyon and had an experience which felt like an overdose of my thyroid meds. I skipped a dose and all the symptoms went away, even after climbing another 3,000 feet. What’s up?

Submitted by – Pat – Ortonville, MI

Answer:

Studies of the thyroid at higher elevations indicate you can expect a rise in the tyroid hormone thyroxine (T4). Whether or not the rise will effect how your meds work I just don’t know. I can find no studies of thyroid meds at higher elevations, but it might be worth checking in with your doctor or contacting a high-altitude medical specialist.

Good luck!